Alert archive / New Mexico / Areal Flood Advisories in 2013

Areal Flood Advisory 310, NWS Albuquerque, NM

July 28, 2013Los Alamos County, Rio Arriba County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this areal flood advisory at Jul 28, 2013, 12:50 PM MDT for Los Alamos County, Rio Arriba County, Santa Fe County, New Mexico. It was in force for 115 min.

The area

The outline as issued.

The facts

Issued
Jul 28, 2013, 12:50 PM MDT (18:50 UTC)
Expired
Jul 28, 2013, 2:45 PM MDT
In force
115 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Los Alamos County, NM, Rio Arriba County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 107 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WGUS85 KABQ 281850
FLSABQ

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1250 PM MDT SUN JUL 28 2013

NMC028-039-049-282045-
/O.NEW.KABQ.FA.Y.0310.130728T1850Z-130728T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-RIO ARRIBA-SANTA FE-
1250 PM MDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED AN

* ARROYO AND SMALL STREAM FLOOD ADVISORY FOR...
  EXTREME SOUTHEASTERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
  EXTREME SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO
  NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 245 PM MDT

* AT 1247 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM THUNDERSTORMS MOVING EAST TO SOUTHEAST OVER THE
  POJOAQUE AREA. TRAVEL ON HIGHWAY 285 MAY BE IMPACTED AS WELL 
  AS ON SECONDARY ROADS IN THE VICINITY. THESE STORMS MAY IMPACT
  NAMBE PUEBLO AS WELL AS SAN ILDEFONSO PUEBLO AND CUYAMUNGUE. 

* STRONG FLOWS AND HIGH WATER LEVELS ARE EXPECTED IN ARROYOS...SMALL
  STREAMS AND OVER LOW WATER CROSSINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3599 10623 3599 10579 3574 10594 3576 10621

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Jul 28, 11:57 AM MDT, 53 minutes earlier.

Area forecast discussion, Jul 28, 11:57 AM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1157 AM MDT SUN JUL 28 2013

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS LIKELY TO PERSIST THROUGH THE NEXT 24 HRS EXCEPT
FOR SHRA AND TSRA. STRONGER TSRA WILL BE ABLE TO PRODUCE BRIEF
MVFR CIGS AND VSBY WITH THE MOST INTENSE PRODUCING LOCALIZED IFR
CIGS AND VSBY AND MT OBSCURATIONS. PEAK WIND GUSTS WITH THE
STRONGEST ACTIVITY COULD REACH 40 TO 50 KT. GREATEST TSRA COVERAGE
ACROSS CNTRL MOUNTAIN CHAIN WITH NUMEROUS CELLS. ISOLATED TO
SCATTERED COVERAGE ELSEWHERE. FOR THE TAFS...CARRIED A TEMPO GROUP
FOR GUSTY STORMS THIS PM/EARLY EVE FOR ALL EXCEPT KTCC AND KROW.
ONLY VCTS THIS EVE AT KTCC AND VCSH KROW. THE ACTIVITY WILL BEGIN
TO DIMINISH AFTER 01Z WITH MOST OF THE CONVECTION OVER BY 06Z. 40

&&

.PREV DISCUSSION...724 AM MDT SUN JUL 28 2013...
AFTER REVIEWING THE 12Z KABQ SOUNDING AND VARIOUS OTHER MODEL
PARAMETERS HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH TODAY FOR
BASICALLY THE WESTERN HALF OF NM. SURFACE DEWPOINT VALUES ARE
ABOUT AS HIGH AS THEY EVER GET AROUND CENTRAL AND WESTERN NM. THE
ENTIRE ATMOSPHERIC COLUMN IS ESSENTIALLY SATURATED AND OUR PWAT
VALUE OF 1.27 THIS MORNING IS WELL WITHIN FLASH FLOOD TERRITORY.
INSTABILITY IS ABUNDANT AND OUR CONVECTIVE TEMP IS QUITE LOW SO
CONVECTION SHOULD FIRE EARLY THEN SPREAD SLOWLY EAST NEAR 10MPH.
A WELL DEFINED GRADIENT OF DRIER AIR AND A COUPLE ASSCD SHORTWAVE
TROUGHS WILL BE WORKING INTO THE REGION FROM THE WEST BY LATE DAY.
PREVIOUS RESEARCH STUDIES HAVE SHOWN THIS IS A PARTICULARLY IDEAL
SET UP FOR FLASH FLOOD EVENTS ACROSS NM. BASED ON THE 06Z NAM AND
THE 10Z HRRR NOT ALL AREAS WILL BE UNDER THE GUN FOR FLOODING IN
THE WATCH AREA HOWEVER IT IS TOO DIFFICULT TO PINPOINT FAVORED
LOCALES SO THIS WATCH IS LARGE. GUYER

.PREV DISCUSSION...337 AM MDT SUN JUL 28 2013...
...LOCALLY HEAVY RAINFALL ON TAP FOR NEW MEXICO ONCE AGAIN TODAY...

SEVERAL VERY INTERESTING FEATURES AT PLAY TODAY WILL DEFINITELY MAKE
FOR A MORE ACTIVE DAY THAN SATURDAY. THE LATEST WATER VAPOR AND CIRA
BLENDED PW LOOPS SHOW A DEEPLY SATURATED ATMOSPHERE ENTRENCHED OVER
AZ AND NM. THE UPPER RIDGE CENTROID IS CLEARLY CENTERED OVER EL PASO.
A WELL DEFINED VORT MAX OVER SOUTHEASTERN AZ IS SLIDING NE ALONG THE
WESTERN PERIPHERY OF THE UPPER RIDGE. MEANWHILE AN ENTIRELY SEPARATE
AREA OF UPPER LEVEL INSTABILITY ASSOCIATED WITH AN UPPER SHORTWAVE
TROUGH STRETCHES FROM WESTERN AZ ENE INTO THE FOUR CORNERS REGION
AND SOUTHERN CO. SHOWERS AND STORMS HAVE BEEN ONGOING ACROSS BOTH
OF THESE AREAS ALL NIGHT.

THE 06Z AND LATEST HRRR HANDLE BOTH FEATURES VERY WELL. GUIDANCE ALSO
FALLS IN LINE WITH LATEST HPC QPF PROBABILITIES SO HAVE NUDGED POPS
UP QUITE A BIT TODAY. CONVECTIVE TEMPS INDICATED BY THE 06Z NAM OVER
THE REGION ARE VERY LOW SO CONFIDENCE IS HIGH THAT CONVECTION WILL
FIRE UP EARLY OVER WESTERN NM AND SHIFT EAST INTO THE RIO GRANDE
VALLEY BY EARLY AFTERNOON. THE VORT MAX LOOKS TO CROSS THE SOUTH
CENTRAL MTS BY MID AFTERNOON AND INCREASE THE POTENTIAL FOR FLASH
FLOODING OVER THE BURN SCARS WITHIN LINCOLN COUNTY. THE NORTH WILL
ALSO FIRE UP EARLY BUT CONTINUE LATER INTO THE EVENING AS STRONGER
UPPER DYNAMICS PUSH SLOWLY SOUTHEAST OVER THE AREA. SOME TRAINING
IS POSSIBLE ACROSS THIS AREA WHERE LOCALLY HEAVY RAINFALL IS LIKELY.
THE FARMINGTON AREA REALLY NEEDS THE RAIN AND TODAY SHOULD BE THE DAY.

THE DRYING TREND WILL COMMENCE MONDAY AND TUESDAY AS DRIER AIR FILTERS
INTO THE REGION FROM THE GREAT BASIN. THE GREATEST POTENTIAL FOR STORMS
WILL BE OVER THE NORTHERN HIGH TERRAIN WHERE MOISTURE RECYCLING WILL
BE MOST EFFICIENT. THE NE PLAINS WILL ALSO HAVE ELEVATED POPS AS A
WEAK BACK DOOR FRONTAL BOUNDARY SHIFTS SW INTO THE AREA. TUESDAY MAY
BE THE DRIEST DAY IN QUITE SOME TIME WITH MODEL GUIDANCE INDICATING
DEWPOINT VALUES RANGING FROM THE UPPER 20S ACROSS THE FAR NW PLATEAU
TO THE 40S OVER THE PLAINS.

THE UPPER HIGH WILL BUILD NORTHWEST OVER THE STATE AND STRENGTHEN TO
NEAR 596DM BY WEDNESDAY AND THURSDAY. THIS WILL INCREASE TEMPS BACK
SLIGHTLY ABOVE NORMAL AND REALLY FOCUS MOISTURE RECYCLING PROCESSES
IN AND IMMEDIATELY NEARBY THE HIGH TERRAIN WITH WEAK STEERING FLOW.
FLASH FLOOD THREAT MAY INCREASE ONCE AGAIN FOR BURN SCAR AREAS IN
THIS PATTERN. A STATIONARY PATTERN IS INDICATED BY THE GFS AND ECMWF
SOLUTION THURSDAY THROUGH NEXT WEEK WITH AN UPPER HIGH OVER WEST TX/
EASTERN NM AND A MOISTURE SURGE SLIDING NORTH OVER WESTERN NM. THIS
WILL BE A MUCH NEEDED WINDOW FOR PRECIP ACROSS THE GALLUP/FARMINGTON
AREA WHICH HAS BEEN RELATIVELY PARCHED THIS SUMMER. GUYER

&&

.FIRE WEATHER...
WX PATTERN CHANGE BEGAN SAT AS HIGH PRESSURE ALOFT SHIFTED OVER TO
FAR N MEXICO WHICH IN TURN EASED OUR STORM STEERING FLOW FROM A
GENERALLY N TO S DIRECTION TO A MORE W TO E DIRECTION. THIS
WILL...MAINLY AFTER TODAY...BRING IN SIGNIFICANTLY DRIER AIR ALOFT
WHICH WILL OF COURSE SIGNIFICANTLY CUT BACK SFC DEWPOINTS AND ALSO
CONVECTION. THIS STORM DOWNTURN WILL LAST AT LEAST INTO TUE AND MORE
THAN LIKELY WED AS WELL...IF NOT LONGER.

WHILE A LITTLE DRIER AIR MAY BEGIN TO PUSH INTO WESTERN NEW MEXICO
LATER TODAY...THERE SHOULD BE SUFFICIENT AMOUNTS REMAINING TO
TRIGGER A DECENT CROP OF SHOWERS AND STORMS. IT APPEARS THAT BEST
CHANCES FOR SUBSTANTIAL RAINFALL TODAY WILL BE NORTHERN MTNS AND
PERHAPS A LITTLE LESSER DEGREE THE SANDIAS SOUTHWARD TO THE
SACRAMENTOS AS WELL AS THE NE PLAINS WHERE A WEAK SFC BOUNDARY MAY
LINGER. WESTERLY WINDS WILL LIKELY BECOME SOMEWHAT GUSTY ALONG THE
CONTDVD AND ACROSS THE CENTRAL HIGHLANDS/WESTERN EAST CENTRAL PLAINS
THIS AFTN BUT LOW LEVEL MOISTURE IS NOT EXPECTED TO BE
SCOURED OUT SO MUCH THAT MIN RH VALUES FALL BELOW 15 PERCENT.
VENTILATION WILL IMPROVE SIGNIFICANTLY THIS AFTN.

DRYING TREND ACCELERATES MON WITH ONLY ISOLD CONVECTION IN THE
FORECAST FOR WESTERN AND SOUTHERN HIGH TERRAIN. WETTING RAIN STILL
IN CHANCE CATEGORY FROM THE SANGRE DE CRISTO MTS EASTWARD TO THE TX
BORDER...THOUGH NEARLY ALL AREAS OF N AND CENTRAL NM TO SEE FURTHER
REDUCTIONS IN WETTING RAIN COVERAGE AND POTENTIAL TUE AS DRYING
TREND MAY REACH ITS PEAK. VENTILATION WILL BE VERY GOOD TO EXCELLENT
FOR MOST OF THE FORECAST AREA. BOTH MIN AND MAX RH VALUES TREND
DOWNWARD AFFECTING OVERNIGHT RECOVERIES MON AND TUE NIGHT...ESPEC IN
THE NORTHWEST PLATEAU AND PORTIONS OF THE MIDDLE RIO GRANDE VALLEY.

STILL FAIRLY GOOD MODEL AGREEMENT ON A TREND OF MOISTURE RETURNING
DURING THE LATTER HALF NEXT WEEK AS THE UPPER HIGH CENTER SHIFTS
NORTHWARD OUT OF OLD MEXICO. THE FOCUS FOR WETTING RAIN WOULD APPEAR
TO BE THE NORTHERN AND WESTERN PORTIONS OF THE FCST AREA...BEARING A
LITTLE MORE RESEMBLANCE TO A TRADITIONAL MONSOON PATTERN...THOUGH
NOT AN ESPECIALLY STRONG ONE JUST YET. 43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501>529.

&&

40
Hazardous weather outlook, Jul 28, 5:51 AM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT SUN JUL 28 2013

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS LIKELY TODAY FOR PORTIONS OF NORTHERN
AND CENTRAL NEW MEXICO. THUNDERSTORMS ARE EXPECTED TO DEVELOP
EARLY IN THE DAY OVER NORTHERN AND WESTERN NEW MEXICO AND THEN
SPREAD EAST ALONG THE CENTRAL MOUNTAIN CHAIN AND RIO GRANDE VALLEY
BY EARLY TO MID AFTERNOON. LOCALIZED AREAS OF FLASH FLOODING ARE
POSSIBLE...ESPECIALLY FOR RECENTLY BURNED FORESTS ACROSS NORTHERN
NEW MEXICO AND ACROSS LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COVERAGE OF SHOWERS AND STORMS WILL DECREASE SUBSTANTIALLY
OVER THE AREA MONDAY AND TUESDAY. SOME HIGHLY LOCALIZED AREAS OF
HEAVY RAINFALL ARE STILL POSSIBLE ACROSS THE NORTHERN MOUNTAINS
AND THE NORTHEAST PLAINS. THE COVERAGE OF SHOWERS AND STORMS WILL
THEN INCREASE ONCE AGAIN FOR CENTRAL AND WESTERN NEW MEXICO FROM
WEDNESDAY THROUGH SATURDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:15 AM MDTFlash Flood WatchABQ14 hr
Jul 28, 1:05 PM MDTAreal Flood AdvisoryABQCatron, Socorro115 min
Jul 28, 1:32 PM MDTAreal Flood AdvisoryABQLincoln118 min
Jul 28, 2:19 PM MDTAreal Flood AdvisoryABQGuadalupe116 min
Jul 28, 2:26 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel109 min
Jul 28, 2:33 PM MDTAreal Flood AdvisoryABQUnion117 min
Jul 28, 3:11 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 28, 3:49 PM MDTAreal Flood AdvisoryABQHarding, San Miguel116 min
Jul 28, 3:59 PM MDTSpecial Weather StatementABQMcKinley31 min
Jul 28, 4:41 PM MDTAreal Flood AdvisoryABQChaves, Lincoln109 min
Jul 28, 4:47 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia118 min
Jul 28, 5:15 PM MDTAreal Flood AdvisoryABQLincoln, Socorro2 hr
Jul 28, 5:44 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr

Nearby

Areal Flood Advisories in New Mexico, 2013Every areal flood advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.